Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2004, 2:02 PM MDT for Adams County, Arapahoe County, Douglas County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 2:02 PM MDT (20:02 UTC)
- Expired
- Jun 17, 2004, 3:00 PM MDT
- In force
- 58 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO
The radar
The Denver radar (KFTG), 26 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
055
WUUS55 KBOU 172002
SVRBOU
COC001-005-035-172100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT THU JUN 17 2004
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
* UNTIL 300 PM MDT
* AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CENTRAL AURORA...OR ABOUT 12 MILES
SOUTHEAST OF DENVER...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AURORA...
CENTENNIAL...SOUTHWESTERN ENGLEWOOD...LITTLETON...ARAPAHOE PARK...
BENNETT...BUCKLEY AFB...GREENWOOD VILLAGE...HIGHLANDS RANCH...MANILA
VILLAGE...SURREY RIDGE AND WATKINS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING
FOR EAST CENTRAL COLORADO.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
LAT...LON 3959 10503 3953 10506 3947 10492 3952 10480
3953 10468 3959 10467 3958 10451 3988 10437
3980 10459 3980 10471 3975 10470 3975 10486
3963 10482 3964 10489 3963 10504
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:40 AM MDT, 11 hours 22 minutes earlier.
Area forecast discussion, Jun 17, 2:40 AM MDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 AM MDT THU JUN 17 2004 .SHORT TERM...AREAS OF FOG AND LOW CLOUDS WILL BE WIDESPREAD THRU THE MORNING HOURS ACRS NERN CO DUE TO WEAK UPSLOPE FLOW. SOUNDINGS SHOW LOW CLOUDS SHOULD BEGIN TO BREAKUP AROUND 16Z OR SO ALONG THE FRONT RANGE. COULD SEE SOME LOCAL DENSE FOG IN A FEW SPOTS BUT WILL NOT ISSUE A DENSE FOG ADVISORY AT THIS TIME. FOR THIS AFTN SHOULD SEE SOME TYPE OF DENVER CYCLONE DEVELOP AND LOCATION OF CONVERGENCE ZONE WILL LIKELY BE A GOOD FOCUS FOR TSTM DEVELOPMENT. MM5 HAS CONVERGENCE ZONE ACROSS THE DENVER METRO AREA WHILE MESO-ETA HAS IT FURTHER EAST ACROSS ERN ADAMS AND ARAPAHOE COUNTIES INTO ELBERT COUNTY. OTHER TSTMS MAY ALSO DEVELOP OVER THE HIGHER TERRAIN BY EARLY AFTN AND MOVE ACROSS THE I-25 CORRIDOR AS WELL. SFC BASED CAPES BASED ON MAX TEMPS ARE FORECAST TO RANGE FROM 1000-1700 J/KG WITH HIGHEST VALUES OVER ERN ELBERT AND LINCOLN COUNTIES. WITH FAIRLY DECENT FLOW ALOFT AND FAVORABLE SHEAR PROFILE SHOULD SEE SOME SEVERE STORMS THIS AFTN ESPECIALLY FROM DENVER SOUTH TO THE PALMER DIVIDE EXTENDING EASTWARD INTO THE PLAINS. LARGE HAIL/STRONG WINDS WOULD BE THE MAIN THREAT ALTHOUGH COULD SEE A BRIEF TORNADO OR TWO ALONG THE DENVER CONVERGENCE. FOR TONIGHT CONVECTION WILL PROBABLY DEVELOP INTO AN MCS AND THEN MOVE EAST SOUTHEAST OUT OF AREA BY MIDNIGHT. WITH WEAK UPSLOPE FLOW CONTINUING OVERNIGHT WILL LIKELY SEE MORE LOW CLOUDS AND FOG REVELOPMENT LATE TONIGHT OVER PORTIONS OF NERN CO. .LONG TERM DISCUSSION...FOR FRIDAY...A MODERATE WLY FLOW WILL BE OVER COLORADO WITH A BROAD BUT FLAT UPPER RIDGE OVER THE SRN U.S. AND UPPER TROF AXIS STRETCHING W TO E OVR THE PACIFIC NORTHWEST. THE ETA/GFS BOTH SHOW A WEAK DISTURBANCE EMBEDDED IN THE FLOW POSSIBLY MOVING THROUGH SRN WY/NRN CO BY FRIDAY AFTERNOON. THERE IS SOME WEAK QG ASCENT ASSOCIATED WITH THIS FEATURE. ANOTHER FAIRLY DECENT SURGE ASSOCIATED WITH A COOL CANADIEN AIRMASS WILL MOVE INTO NORTHEASTERN COLORADO FRIDAY AFTERNOON AND EVENING...WITH LOW LEVEL UPSLOPE DEVELOPING LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. THE BEST POTENTIAL COMBINATION FOR MSTR AND INSTBY WILL AGAIN BE IN AND NEAR THE PALMER DIVIDE AND SRN FRONT RANGE FOOTHILLS WITH POTENTIAL CAPES OF 2200 J/KG...SO WILL KEEP MOST FVBL POPS RESERVED FOR THOSE LOCATIONS. AMS WILL BE SLIGHTLY MORE STABLE ON SATURDAY WITH SFC HIGH STILL IN PLACE...AND UPPER RIDGE OVER THE SRN U.S. SLIGHTLY BUILDING...ALLOWING FOR MORE OF A NORTHWESTERLY FLOW OVR NRN CO. ETA BUFFER SOUNDINGS AGAIN SHOW FAIRLY STABLE AMS IN PLACE OVER THE NERN PLAINS WITH THE EXCEPTION OF THE SRN AND WRN FRINGES OF THE CWFA. BEST POTENTIAL FOR THUNDERSTORMS WILL BE OVER THE PALMER DIVIDE ON SATURDAY...ASSUMING WE WARM UP ENOUGH. WILL GO FOR SLIGHTLY COOLER TEMPERATURES ON SATURDAY WITH SOME MINOR POP ADJUSTMENTS THROUGH THE WEEKEND. OTHERWISE WILL LEAVE RMNDR OF THE FORECAST AS IS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KLEYLA/COOPER
Hazardous weather outlook, Jun 17, 11:11 AM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DENVER CO 1111 AM MDT THU JUN 17 2004 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1111 AM MDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND NORTH CENTRAL COLORADO THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE AREA THIS AFTERNOON AND EVENING. ALTHOUGH THE ATMOSPHERE IS QUITE COOL...THERE IS JUST ENOUGH SUNSHINE OVER THE MOUNTAINS SOUTH OF INTERSTATE 70 AND ACROSS THE PALMER DIVIDE AREA TO SPARK THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE THREAT OF SEVERE WEATHER IS HIGHEST FROM PARK AND SOUTHERN JEFFERSON COUNTIES EASTWARD THROUGH DOUGLAS...ELBERT...LINCOLN...AND WASHINGTON COUNTIES. FARTHER NORTH...ONLY AN ISOLATED SEVERE STORM IS POSSIBLE. THE MAIN THREAT FROM A SEVERE STORM TODAY WOULD BE LARGE HAIL. A SHORT LIVED TORNADO IS POSSIBLE ALONG A CONVERGENCE ZONE EXTENDING FROM DOUGLAS COUNTY THROUGH ELBERT AND EASTERN ARAPAHOE COUNTIES. OTHER STORMS TODAY WILL PRODUCE A BRIEF PERIOD OF MODERATE TO HEAVY RAIN AND ONLY SMALL HAIL. ENOUGH RAIN MAY FALL IN THE BURN AREAS OF THE FOOTHILLS TO PRODUCE FLOODING PROBLEMS. A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION AND UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL PROVIDE THE BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE WHILE ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION ON FRIDAY AFTERNOON. ALTHOUGH THE FAR NORTHEASTERN PLAINS WILL BE TOO COOL AND CLOUDY TO SUPPORT CONVECTION...SOME STORMS WILL BE POSSIBLE IN THE HIGH COUNTRY AND ON THE PLAINS FROM I-70 SOUTHWARD. SOME STORMS MAY BE SEVERE...PARTICULARLY IN AREAS SUCH AS ELBERT AND LINCOLN COUNTY. SATURDAY THROUGH WEDNESDAY...THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY AS THE ATMOSPHERE WILL BE UNSTABLE DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY 1 PM. BARJENBRUCH/046
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:17 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 43 min |
| Jun 16, 7:30 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 45 min |
| Jun 17, 1:19 PM MDT | Flash Flood Warning | BOU | Douglas | 2 hr |
| Jun 17, 5:08 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 67 min |
| Jun 17, 5:12 PM MDT | Tornado Warning | BOU | Lincoln | 48 min |
| Jun 17, 5:45 PM MDT | Tornado Warning | BOU | Lincoln | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.